Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Minimality of the boundary of a right-angled Coxeter system

Author: Tetsuya Hosaka
Journal: Proc. Amer. Math. Soc. 137 (2009), 899-910
MSC (2000): Primary 20F65, 20F55
Published electronically: September 24, 2008
MathSciNet review: 2457429
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we show that the boundary $ \partial\Sigma(W,S)$ of a right-angled Coxeter system $ (W,S)$ is minimal if and only if $ W_{\tilde{S}}$ is irreducible, where $ W_{\tilde{S}}$ is the minimum parabolic subgroup of finite index in $ W$. We also provide several applications and remarks. In particular, we show that for a right-angled Coxeter system $ (W,S)$, the set $ \{w^{\infty}\,\vert\,w\in W, o(w)=\infty\}$ is dense in the boundary $ \partial\Sigma(W,S)$.

References [Enhancements On Off] (What's this?)

  • 1. N. Bourbaki, Groupes et Algebrès de Lie, Chapters IV-VI, Masson, Paris, 1981. MR 647314 (83g:17001)
  • 2. P. L. Bowers and K. Ruane, Fixed points in boundaries of negatively curved groups, Proc. Amer. Math. Soc. 124 (no. 4) (1996), 1311-1313. MR 1343682 (96g:20052)
  • 3. P. L. Bowers and K. Ruane, Boundaries of nonpositively curved groups of the form $ G\times \mathbb{Z}^n$, Glasgow Math. J. 38 (1996), 177-189. MR 1397173 (97d:20039)
  • 4. M. R. Bridson and A. Haefliger, Metric spaces of non-positive curvature, Springer-Verlag, Berlin, 1999. MR 1744486 (2000k:53038)
  • 5. K. S. Brown, Buildings, Springer-Verlag, 1980. MR 969123 (90e:20001)
  • 6. M. W. Davis, Groups generated by reflections and aspherical manifolds not covered by Euclidean space, Ann. of Math. (2) 117 (1983), 293-324. MR 690848 (86d:57025)
  • 7. M. W. Davis, Nonpositive curvature and reflection groups, in Handbook of geometric topology (Edited by R. J. Daverman and R. B. Sher), pp. 373-422, North-Holland, Amsterdam, 2002. MR 1886674 (2002m:53061)
  • 8. M. W. Davis, The cohomology of a Coxeter group with group ring coefficients, Duke Math. J. 91 (no. 2) (1998), 297-314. MR 1600586 (99b:20067)
  • 9. M. Gromov, Hyperbolic groups, in Essays in group theory (Edited by S. M. Gersten), pp. 75-263, M.S.R.I. Publ. 8, 1987. MR 919829 (89e:20070)
  • 10. J. A. Hillman, Four-manifolds, geometries and knots, Geometry and Topology Monographs, vol. 5, Geometry and Topology Publications, Coventry, 2002. MR 1943724 (2003m:57047)
  • 11. T. Hosaka, Parabolic subgroups of finite index in Coxeter groups, J. Pure Appl. Algebra 169 (2002), 215-227. MR 1897344 (2003c:20041)
  • 12. T. Hosaka, Determination up to isomorphism of right-angled Coxeter systems, Proc. Japan Acad. Ser. A Math. Sci. 79 (2003), 33-35. MR 1960740 (2004b:20053)
  • 13. T. Hosaka, A splitting theorem for CAT(0) spaces with the geodesic extension property, Tsukuba J. Math. 27 (2003), 289-293. MR 2025728 (2004j:20089)
  • 14. T. Hosaka, Dense subsets of the boundary of a Coxeter system, Proc. Amer. Math. Soc. 132 (2004), 3441-3448. MR 2073322 (2005g:57004)
  • 15. T. Hosaka, Addendum to ``Dense subsets of the boundary of a Coxeter system'', Proc. Amer. Math. Soc. 133 (2005), 3745-3747. MR 2163614 (2006c:57002)
  • 16. T. Hosaka, On dense orbits in the boundary of a Coxeter system, J. Math. Kyoto Univ. 45 (no. 3) (2005), 627-631. MR 2206364 (2006k:57004)
  • 17. T. Hosaka, On splitting theorems for CAT(0) spaces and compact geodesic spaces of non-positive curvature, preprint, arXiv:math.GR/0405551v1 (2004).
  • 18. J. E. Humphreys, Reflection groups and Coxeter groups, Cambridge University Press, 1990. MR 1066460 (92h:20002)
  • 19. N. Monod, Superrigidity for irreducible lattices and geometric splitting, J. Amer. Math. Soc. 19 (2006), 781-814. MR 2219304 (2007b:22025)
  • 20. G. Moussong, Hyperbolic Coxeter groups, Ph.D. thesis, Ohio State University, 1988.
  • 21. D. Radcliffe, Unique presentation of Coxeter groups and related groups, Ph.D. thesis, University of Wisconsin-Milwaukee, 2001.
  • 22. E. L. Swenson, A cut point theorem for CAT(0) groups, J. Differential Geom. 53 (1999), 327-358. MR 1802725 (2001i:20083)
  • 23. J. Tits, Le problème des mots dans les groupes de Coxeter, Symposia Mathematica, vol. 1, pp. 175-185, Academic Press, London, 1969. MR 0254129 (40:7339)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20F65, 20F55

Retrieve articles in all journals with MSC (2000): 20F65, 20F55

Additional Information

Tetsuya Hosaka
Affiliation: Department of Mathematics, Faculty of Education, Utsunomiya University, Utsuno-miya, 321-8505, Japan

Keywords: Boundaries of Coxeter groups
Received by editor(s): November 20, 2006
Received by editor(s) in revised form: March 25, 2008
Published electronically: September 24, 2008
Additional Notes: The author was partially supported by the Grant-in-Aid for Young Scientists (B), The Ministry of Education, Culture, Sports, Science and Technology, Japan (No. 18740025).
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society